Magazine article Clinical Psychiatry News

New Cardiac Alert Added to Haloperidol Label

Magazine article Clinical Psychiatry News

New Cardiac Alert Added to Haloperidol Label

Article excerpt

Awarning about the risks of sudden death, QT prolongation, and torsades de pointes in people treated with haloperidol--especially with off-label intravenous use--has been added to the drug's label, the Food and Drug Administration has announced.

The alert, which was posted on the FDA's MedWatch site on Sept. 17, states that there have been at least 28 case reports of QT prolongation and torsades de pointes (TdP) in haloperidol-treated patients in the medical literature, including some with fatal outcomes, "especially when the drug is administered intravenously or in higher doses than recommended."

Injectable haloperidol is approved by the FDA only for intramuscular administration. But "there is considerable evidence from the medical literature that intravenous administration of haloperidol is a relatively common 'off-label' clinical practice, primarily for treatment of severe agitation in intensive care units," the notice said.

The revised warnings say that although cases of sudden death, TdP, and QT prolongation have been reported in patients with no predisposing factors, "particular caution" is recommended in using any formulation of haloperidol in patients who have other QT-prolonging conditions, including electrolyte imbalance (particularly hypokalemia and hypomagnesemia), underlying cardiac abnormalities, hypothyroidism or familial long QT syndrome, or who are taking drugs known to prolong the QT interval. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.